Wyoming, 2025

High Wind in Wyoming, December 12 to 13, 2025

December 12 to 13, 2025 · NWS CYS · 4 events in 4 counties and zones

A relatively brief high wind event occurred late on December 12th but mainly during the early morning hours of December 13th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A relatively brief high wind event occurred late on December 12th but mainly during the early morning hours of December 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 12, 4:55 PM MST, 31 minutes earlier. Its key messages:

  • Recent strong winds across southeast Wyoming will continue to diminish Friday. However, additional High Winds likely for the wind prones late Friday into Saturday morning.
  • Arctic cold front will brush eastern Wyoming and the northern Nebraska Panhandle Friday and Saturday. Much colder temperatures expected.
  • Warming trend expected Sunday through early next week with strong winds possibly returning to southeast Wyoming on Tuesday and Wednesday.
Area forecast discussion, Dec 12, 4:55 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
455 PM MST Fri Dec 12 2025

.KEY MESSAGES...

- Recent strong winds across southeast Wyoming will continue to
  diminish Friday. However, additional High Winds likely for
  the wind prones late Friday into Saturday morning.

- Arctic cold front will brush eastern Wyoming and the northern
  Nebraska Panhandle Friday and Saturday. Much colder
  temperatures expected.

- Warming trend expected Sunday through early next week with
  strong winds possibly returning to southeast Wyoming on
  Tuesday and Wednesday.

&&

.UPDATE...
Issued at 455 PM MST Fri Dec 12 2025

Upslope flow across the southern portions of the Nebraska
panhandle is leading to areas of fog via upslope. Uncertain how
far up the higher elevations this may push up but limited to
4500ft for now which mainly keeps it in the panhandle for now
but does locally bring across the Wyoming border along the North
Platte river.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 119 PM MST Fri Dec 12 2025

The brief break in high winds continues through the afternoon before
the next round starts up again this evening. Although it
technically hasn't been a true break with sites in the Arlington
zone occasionally hitting 60 MPH gusts, it has not been the
constant barrage of winds it has been for the past several days.
Aside from the winds, observations clearly show where the
arctic front has stalled. Temperatures along a line from Douglas
to Alliance are currently in the teens and 20s early this
afternoon, signaling the location of the front. South and west
of this boundary, temperatures range from the upper 30s to low
50s. Hi-Res guidance has really toned down the precipitation
behind this front, however, still cannot rule out some light
snow showers around the Chadron area this afternoon.

High winds pick up again this evening as a surface trough develops
in lee of the Laramie Range. MSLP gradients will increase west of
the Laramie Range as well as 850 and 700 mb CAG to CPR height
gradients. This will increase winds aloft to about 60 kts overnight.
Strong subsidence will be the main driver in getting these
winds down to the surface. Did go ahead and upgrade the High
Wind Watches to Warnings for the South Laramie Range and
Bordeaux as in-house guidance gave them fairly good
probabilities of hitting high winds. However, the GFS has the
trough positioned nearly over the Laramie Range which prohibits
a strong MSLP gradient from developing. This could prevent these
zones from seeing high winds. Strong winds should keep
overnight lows around freezing in the wind prone areas. Did go
ahead and adjust overnight low temperatures underneath the
arctic front. Given that the current placement of the front this
afternoon is a bit more further west and south than
anticipated, went ahead and spread overnight lows in the teens
and 20s further west to Douglas and further south to
Scottsbluff.

The Wyoming Wind Machine will turn off by late Saturday morning as
winds turn more northerly. High Wind Warnings will expire at 8 AM,
but blustery conditions can be expected at the wind prones
throughout the day. Northerly winds will funnel more cold air into
the CWA, however, the extent of the arctic air still needs to be
ironed out. Most ensembles keep the arctic air around the Chadron
area, but there are members from both the GFS and ECMWF that show it
creeping into Alliance and Douglas. For now, kept the coldest air in
the northern Nebraska panhandle. For the rest of the CWA, high
temperatures in the 30s and 40s are expected, with the warmest
temperatures expected west of the Laramie Range.

A pleasant day is expected Sunday as strong upper-level ridging
builds into the Rockies. Southwest flow aloft will usher in 700 mb
temperatures as warm as +8C! These temperatures will approach
climatological max of NAEFS climatology so expect an unusually
warm mid-December day! High temperatures across the area will be
in the 50s and 60s, which is about 20 degrees above average.
These temperatures will put Cheyenne and Laramie within a
degree of tying their record highs. Mostly sunny skies with
lighter winds will make for a great end to the weekend.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 119 PM MST Fri Dec 12 2025

There remains strong agreement from global ensemble based clusters
regarding the evolution of the ridge currently over the western half
of CONUS. The main differences between ensembles would be in the
amplitude of any shortwave activity traversing the weakening ridge
early next week with more southerly tracking waves bringing stronger
low level pressure gradients to the forecast region and high
potential for strong winds in the wind prones areas early in the
week (Monday/Tuesday). Looking towards the mid week the is signal
even in the ensembles for a strong hybrid type low to track across
the Canada/US border with a zonal flow in the central/northern
Rockies allowing strong low to mid level flow to push south into our
area bringing strong winds to the wind prones and adjacent areas.
Currently this event does not look to have the ceiling as the event
we just concluded but 70kt 700mb flow is certainly in the cards
which when paired with favorable negative omega in the lee of the
higher terrain and an increasing sfc pressure gradient along the
front range as the attendant cold front pushes south through the
high plains the ceiling remains higher somewhere between Saturday's
high winds in the wind prones and last Tuesday's peak gusts which
were widely 60-80mph even outside the wind prones.

Aside from the typical threat of wind this transient early week
shortwave activity does look to bring a chance for high elevation
snow (likely below advisory thresholds) and will prevail the
downslope airmass through the mid week period when that reinforcing
cold front moves south along the front range dropping highs from the
early week 50s and 60s to late week 40s and 50s behind the
front.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 455 PM MST Fri Dec 12 2025

Fog across the Nebraska panhandle looks to be the main concern
tonight with widespread 1/4sm to 1sm already occurring and
likely to continue amid this upslope regime. Winds of 10-15mph
will do little to mix the fog out and may actually work to just
push it further west up the valleys. IFR to LIFR cigs are common
as well with a few sites showing only 100-200ft of vertical
vis. For Wyoming terminals gusts remain the primary hazard at
30-40kts through the period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 AM MST Saturday for WYZ106-110-116.
NE...None.

&&

UPDATE...WFOCYS
SHORT TERM...SF
LONG TERM...WFOCYS
AVIATION...WFOCYS
Hazardous weather outlook, Dec 12, 1:26 PM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
126 PM MST Fri Dec 12 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-132030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
126 PM MST Fri Dec 12 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Recent strong winds across southeast Wyoming will continue to
  diminish Friday. However, additional High Winds likely for
  the wind prones late Friday into Saturday morning.

- Arctic cold front will brush eastern Wyoming and the northern
  Nebraska Panhandle Friday and Saturday. Much colder
  temperatures expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

- Warming trend expected Sunday through early next week with
  strong winds possibly returning to southeast Wyoming on
  Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 12, 5:26 PM MST to December 13, 4:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Numerous WYDOT sites between Elk Mountain and Laramie reported strong wind gusts between 58 MPH and 73 MPH. Peak gust was 73 MPH observed at Cooper Cove 7 miles east of Arlington.

High Wind, South Laramie Range

When
December 12, 6:36 PM MST to 11:52 PM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Two peak wind gusts at Vedauwoo during the evening hours of December 12th.

High Wind, Central Laramie Range and Southwest Platte County

When
December 12, 11:56 PM MST to December 13, 4:06 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Several hours of strong gusty winds between 58 to 73 MPH reported at Bordeaux WYDOT site along Interstate 25.

High Wind, Upper North Platte River Basin

When
December 13, 12:52 AM MST
Where
Upper North Platte River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Brief wind gust of 60 MPH measured at Skyline, south of Saratoga.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299401, 1299402, 1299400, 1299399.